When "grand mal" seizures don't stop.
It's rare, but sometimes our treatments don't work. Usually it's a sign that we're not treating the right problem.
(This is Part I of a two-part series which I’ll plan to conclude tomorrow).
A case from a few years ago.
A man of a certain age came into the ER. He was awake, but barely. He didn’t really know what is going on, and couldn’t tell us much. His family had called 911 because he wasn’t acting right.
His vital signs were normal. He didn’t have any obvious signs of trauma. He did not seem to have any other obvious problem, like a stroke. He was just sleepy. So, the triage nurse drew some basic blood tests and sent them off to the lab, before I had even met the patient.
I didn’t exactly know what was going on. Could be some kind of infection. Could be some kind of unintentional overdose on his home medications. Could be spontaneous bleeding in his brain.
I knew I did not want to induce a coma, though. At least not yet. Doing so would mean intubation: placing a breathing tube into the windpipe, and putting him on a mechanical ventilator. He was able to breathe without our help and without risking the dangerous things that can happen when patients are too sick to “protect their airway.”
What was causing this, I wondered?
The possibilities were wide, but I figured we had time to sort it out. I started to think about what tests to run and whether anyone in his family had information that could help me figure out the problem.
That’s when he had a “grand mal” seizure. There are many different kinds of seizures. Grand mal (“tonic-clonic”) seizures are the ones you see in the movies. They look big and bad—thus the name.
The nurse looked at me to confirm what she already knew. The first thing we would do would be to give a “benzo.” While there are many options to choose from among the class of medications called benzodiazepines, lorazepam (or Ativan) is frequently the first one we try for patients actively having seizures.
We gave him 2 milligrams of loraz, by IV. We watched and waited. Nothing changed.
Watching a patient have a seizure, by the way, is kind of a skill unto itself. There’s a temptation or desire to do something. But once you’ve made sure they are in a safe position, and you’ve given the best medication you can think of, you really just have to wait. It takes some patience and fortitude to stand there and just watch someone having a seizure. It’s the longest minute—because you hope the patient is not suffering, but you have no real way of knowing. You’ve already done what you can do for now. You just have to stand there.
I wasn’t timing it, exactly. But eventually, enough time had passed that I knew that the medication should have taken effect by then. It had not.
So, I did what any self-respecting emergency doctor would do. I tried the same thing another time. I gave him 2 more milligrams of loraz.
Again, we watched and waited. Again nothing changed.
“Do you want to intubate him yet” the nurse asked.
I did not. While I think my intubation skills are excellent, I also do whatever I can to keep patients off of ventilators. They’re life-savers when needed. But they also come with burdens and risks that are not always appreciated.
Most of the time, seizures break after a few minutes and a couple of doses of a benzo. So the nurse’s question was a good one.
“Let’s set up for an intubation, but let’s not do it yet,” I said. “Let’s give this guy more time to respond. Seizure minutes feel like hours to us, but they’re just minutes.”
I knew I was bargaining. I knew the patient was probably already in the 90th percentile of seizure patients because maybe 30% stop seizing spontaneously, and 60% stop after one, let alone two doses of an intravenous benzo. (I’m broadly estimating here. The point is that this patient was now officially “out of the ordinary).
If this went on much longer, he would reach the criteria for “status epilepticus.” When patients cross over from having a seizure into status, the level of danger skyrockets. Suddenly, shaking that appears dangerous to a casual observer, but may not be, truly is. If the patient was in status, by virtue of how long the seizure was lasting, or because there were many short seizures in quick succession, I’d have to intubate him.
Finally, after what seemed like an eternity, the shaking stopped. I waited for him to regain consciousness. That would take a few minutes, usually. Then he’d be “post-ictal,” the term we use for patients who have just had seizures but whose awake brains are not yet fully back online.
Inside Medicine is a reader-supported publication. Thanks for joining the growing community of Insiders.
Post-ictal patients are like the living dead. They’re awake and they sort of seem to be aware of the world, but they’re not able to interact with it, yet. If you ask them a simple question, they won’t be able to answer it at first. Slowly and steadily, they come around.
Again, patience is the key. Don’t give any more medications. Don’t intubate. Don’t do anything too “creative.” Just wait.
But this guy was not coming around.
“Now do you wanna intubate, doc?” the nurse nudged.
“Let’s just give him more time. He’s protecting his airway,” I said. More bargaining on my part.
Another nurse came into the room. What she said next, took me by surprise. But I knew what it meant immediately. The new information meant that he had another problem related to seizures: He was not just having a seizure. He was not just in status epilepticus. He was now in non-convulsive status epilepticus.
“Okay, let’s tube him,” I said, walking towards the head of the bed where the intubation equipment awaited me.
Tomorrow, I’ll tell you what that nurse told me, what it meant, how the entire situation had come to pass, what we did to save his life, and eventually, how we made sure it never happened again. I’ll also answer the following question…